Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 51, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 16, 2017, 7:05 PM CDT for Rawlins County, Kansas. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2017, 7:05 PM CDT (00:05 UTC)
- Expired
- May 16, 2017, 7:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Rawlins County, KS
The radar
The Goodland radar (KGLD), 52 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 7:48 PM CDT | HAIL 1 | Mcdonald, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 7:03 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -225 J/kg
- Mixed-layer LCL
- 1528 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -140 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.4
The text
As transmitted.
476
WUUS53 KGLD 170005
SVRGLD
KSC153-170045-
/O.NEW.KGLD.SV.W.0051.170517T0005Z-170517T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
705 PM CDT TUE MAY 16 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southwestern Rawlins County in northwestern Kansas...
* Until 745 PM CDT
* At 705 PM CDT, a severe thunderstorm was located 6 miles south of
McDonald, or 19 miles southwest of Atwood, moving northeast at 15
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
McDonald and Beardsley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3965 10141 3979 10141 3992 10132 3979 10116
3965 10128
TIME...MOT...LOC 0005Z 225DEG 12KT 3970 10138
HAIL...1.25IN
WIND...60MPH
$$
DLF2 follow-up statements
076
WWUS53 KGLD 170021
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
721 PM CDT TUE MAY 16 2017
KSC153-170045-
/O.CON.KGLD.SV.W.0051.000000T0000Z-170517T0045Z/
Rawlins KS-
721 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN RAWLINS COUNTY...
At 721 PM CDT, a severe thunderstorm was located 4 miles southeast of
McDonald, or 15 miles west of Atwood, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
McDonald and Beardsley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3965 10141 3979 10141 3992 10132 3979 10116
3965 10128
TIME...MOT...LOC 0021Z 208DEG 22KT 3973 10132
HAIL...1.25IN
WIND...60MPH
$$
DLF875
WWUS53 KGLD 170035
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
735 PM CDT TUE MAY 16 2017
KSC153-170045-
/O.CON.KGLD.SV.W.0051.000000T0000Z-170517T0045Z/
Rawlins KS-
735 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN RAWLINS COUNTY...
At 735 PM CDT, a severe thunderstorm was located 4 miles southeast of
McDonald, or 14 miles west of Atwood, moving northeast at 10 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
McDonald and Beardsley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3965 10141 3979 10141 3992 10132 3979 10116
3965 10128
TIME...MOT...LOC 0035Z 207DEG 10KT 3975 10130
HAIL...2.00IN
WIND...60MPH
$$
DLFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:16 PM CDT, 49 minutes earlier.
Area forecast discussion, May 16, 6:16 PM CDT, 49 minutes before
Area Forecast Discussion National Weather Service Goodland KS 516 PM MDT Tue May 16 2017 .UPDATE... Issued at 400 PM MDT Tue May 16 2017 Update issued to add in Severe Thunderstorm Watch 224 for Gove...Graham and Norton counties until 05z. && .SHORT TERM...(This evening through Wednesday) Issued at 255 PM MDT Tue May 16 2017 An upper level low pressure area was located over southern Arizona early this afternoon with a weather disturbance ahead of it initiating some thunderstorms across the far west and east-southeast parts of the forecast area. For the rest of the afternoon and evening am expecting an increase coverage and intensity as upper level jet moves over the area. From midnight through early Wednesday morning dry air aloft should prevent precipitation from developing across all but far eastern Colorado. Around and shortly before sunrise wraparound moisture/precipitation increases behind the departing wound up low pressure center. Northwest winds will increase into the 20 to 30 mph range from much of the area by sunrise as well. Low temperatures are forecast to be in the mid 40s west to mid 50s east. For Wednesday main weather story will be the wind. Northwest winds of 20 to 30 mph with gusts to 40 mph are expected. Wraparound showers and extensive cloud cover expected in the morning for some with a decrease in coverage in the afternoon. Afternoon temperatures look to reach the mid 60s across the north to the mid 70s across the south. .LONG TERM...(Wednesday night through Tuesday) Issued at 155 PM MDT Tue May 16 2017 The first of two upper lows continues northeast of the region Wednesday night reaching the Great Lakes. Dry conditions return to much of the area with upper ridging building in behind the low. However, the dry period is short lived with another round of precipitation moving in from the west. Late Wednesday into Thursday, a second and stronger upper low tracks from the northern desert southwest towards the High Plains, reintroducing showers and thunderstorms to the forecast. Precipitation chances enter from the west late Wednesday and persist across the area through Friday night. Potential for severe weather appears to remain south and east of the region. The system advances to the northeast on Saturday and surface high pressure settles in, yielding dry weather for the majority of the weekend under west/northwest flow aloft. The next opportunity for showers and thunderstorms will be early next week when another upper shortwave swings through the High Plains. The cooling trend continues at the end of the work week as cooler air filters into the region and drops temperatures into the upper 40s to upper 50s for Friday. Highs rebound over the weekend, reaching the mid 60s to mid 70s by Monday. Low temperatures will mainly be in the 40s Wednesday night. However, Thursday and Friday nights show lows in the 30s. This may be enough to produce a brief rain snow mix in parts of eastern Colorado both nights. Low temperatures recover into the 40s this weekend. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 516 PM MDT Tue May 16 2017 For KGLD...thru 05z tonight...mainly VFR conditions with some thunderstorms possible. After 05z Wednesday...MVFR/IFR mix as low clouds and showers set into the area. Looking for ceilings BKN007-015 and 4sm in showers during this time. Winds thru 05z ESE becoming S 10-20kts. After 05z Wednesday...becoming NNW and increasing to 20-30kts with some gusts near 40kts after 16z. For KMCK...thru 08z tonight...mainly VFR conditions with some thunderstorms possible. After 08z Wednesday...MVFR/IFR mix as low clouds and showers set into the area. Looking for ceilings BKN007-015 and 5sm in showers/fog during this time. Winds thru 11z ENE 10-20kts. After 11z Wednesday...becoming NNW and increasing to 15-30kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JN SHORT TERM...99 LONG TERM...JBH AVIATION...JN
Hazardous weather outlook, May 16, 3:50 PM CDT, 3 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 250 PM MDT Tue May 16 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 250 PM MDT Tue May 16 2017 /350 PM CDT Tue May 16 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong to severe thunderstorms are possible through this evening. The primary threats will be hail to the size of golfballs, damaging winds and locally heavy rainfall. A tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Low temperatures are expected to fall into the low to mid 30s generally along and west of the Colorado Kansas border early Saturday morning. Frost and freeze conditions are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed.
In the hours before
Local storm report, May 16, 5:59 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
459 PM MDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM HAIL 2 S DRESDEN 39.59N 100.42W
05/16/2017 E1.00 INCH DECATUR KS TRAINED SPOTTER
HAIL VARIED IN SIZE FROM NICKELS TO QUARTERS.
&&
TLYNCHLocal storm report, May 16, 6:00 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM MDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
&&
TLYNCHSpecial weather statement, May 16, 6:16 PM CDT, 49 minutes before
Special Weather Statement National Weather Service Goodland KS 616 PM CDT TUE MAY 16 2017 KSZ001-162345- Cheyenne KS- 616 PM CDT TUE MAY 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS UNTIL 645 PM CDT... At 615 PM CDT, Doppler radar was tracking a strong thunderstorm 12 miles southeast of St. Francis, moving northeast at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. LAT...LON 3957 10157 3957 10181 3978 10178 3978 10145 TIME...MOT...LOC 2315Z 208DEG 28KT 3961 10169 DLF
Local storm report, May 16, 6:25 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
525 PM MDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL 13 S WHEELER 39.57N 101.69W
05/16/2017 E1.00 INCH SHERMAN KS EMERGENCY MNGR
MOSTLY DIME SIZED HAIL WITH A FEW QUARTERS MIXED IN.
&&
TLYNCHLocal storm report, May 16, 6:34 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
534 PM MDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL DRESDEN 39.62N 100.42W
05/16/2017 E1.75 INCH DECATUR KS PUBLIC
REPORT OF GOLF BALL SIZED HAIL AND BROKEN CAR WINDOWS
WHILE DRIVING.
&&
TLYNCHSpecial weather statement, May 16, 6:53 PM CDT, 12 minutes before
Special Weather Statement National Weather Service Goodland KS 553 PM MDT TUE MAY 16 2017 COZ090-091-170030- Kit Carson County CO-Yuma County CO- 553 PM MDT TUE MAY 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL YUMA AND NORTHEASTERN KIT CARSON COUNTIES UNTIL 630 PM MDT... At 552 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Bethune, or 9 miles northwest of Burlington, moving north at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Burlington and Bethune. This includes Highway 385 between mile markers 195 and 213. LAT...LON 3930 10229 3929 10253 3966 10255 3966 10217 TIME...MOT...LOC 2352Z 190DEG 22KT 3941 10239 DLF
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:28 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 28 min |
| May 16, 7:42 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 48 min |
| May 16, 8:01 PM CDT | Special Weather Statement | GLD | Cheyenne | 44 min |
| May 16, 8:27 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 33 min |
| May 16, 8:53 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 28 min |
| May 16, 9:00 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 45 min |
| May 16, 9:37 PM CDT | Areal Flood Warning | GLD | Rawlins | 3 hr |
| May 16, 9:54 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 36 min |
| May 16, 10:04 PM CDT | Flash Flood Warning | GLD | Decatur, Rawlins | 3 hr |
| May 16, 11:14 PM CDT | Special Weather Statement | GLD | Cheyenne, Decatur, Graham, Norton, Rawlins, Sheridan and 1 more | 91 min |
| May 17, 6:14 AM CDT | Special Weather Statement | GLD | Graham | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.